Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)

How many oral doses would it take to show an allergy to Penicillin?

My daughter has never had Penicillin and she was given Amoxicillin for an ear infection on Tuesday. She has had 7 doses and hasn't broken out or had any type of reaction so far. Are we out of the clear for an allergic reaction? Can I stop worrying? I'm especially worried about an anaphylactic reaction!

Answer Question
 
Anonymous

Asked by Anonymous at 7:05 PM on Dec. 26, 2008 in General Parenting

Answers (5)
  • shes fine you would have known after the first does maybe the second at the latest.
    Mommy2B04

    Answer by Mommy2B04 at 7:07 PM on Dec. 26, 2008

  • Is there a reason you are worried ? A true allergy is rare. Most people just think they are allergic. I am not sure if there is a test.

    Anyway here is what happend to my kids. My daughter was on day 2-3 when she had an all over rash. They said it was an allergic reaction rash. We just stopped the meds and she was fine. She had previously been on mass amounts of penicilin due to an undiagnosed rare fever disorder.

    With my son he had only had penicillin once before, then the second time also about 2-3 days into it he had a weird shock like reaction and rash. We were told to avoid it again.

    So I think day 7 she is fine. I think it usually happens early on. Especially an anaphylaxic reaction to me would be almost instantly. Like for example a child with a peanut allergy would have a reaction right away not a week later.

    J9Mommy

    Answer by J9Mommy at 7:12 PM on Dec. 26, 2008

  • cont.
    There is always a chance each time you take the meds to develop an allergy, but for most people they are fine. I hope this helps and please excuse my probably bad typing of the word penicillin LOL
    J9Mommy

    Answer by J9Mommy at 7:13 PM on Dec. 26, 2008

  • she's fine... u can stop worring, u would have known within 2 hr of her first does if she was
    Anonymous

    Answer by Anonymous at 7:16 PM on Dec. 26, 2008

  • It sounds like she is doing just fine. Is there a reason you are so afraid of a reaction? Reactions can occur at any time and even if they did not before. Chances are, she will never have an allergic reaction and if she does, it will be a rash. Have benadryl on hand at all times so you can administer it if you do see a reaction. Also, have a phone handy to call 911 and discuss getting an epipen with your physician.
    happi-ladi

    Answer by happi-ladi at 5:46 PM on Dec. 27, 2008

Join CafeMom now to contribute your answer and become part of our community. It's free and takes just a minute.